# SDR 2024FA0000065

- Difficulty date: January 11, 2024
- Submitted: January 18, 2024
- Operation: General aviation
- Aircraft: N5120S
- Make and model: Piper PA 28-180
- Aircraft serial: 287105171
- Aircraft time: 5,050 hours, 5,450 cycles
- Engine: Lyc O360A4A
- Engine time: 1 hours, 2 cycles
- Propeller: Snsnch 76EM8
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Piston
- Condition: Failed
- Location: Nr 2 Cylinder
- Part time: 1 hours, 2 cycles
- Component: Cylinder, Superior
- Component part number: SL36006WA20P
- Stage of operation: CR
- How discovered: V
- Nature of condition: T, Y, E
- Precautionary procedure: A

## Discrepancy

FOLLOWING A FLT TEST, IN PATTERN WITH ACFT & NEW ENG, DEPARTED KLUD FOR THE 2ND BREAK-IN FLT IAW SERVICE INSTRUCTIONS. MADE A FULL-STATIC POWER RUNUP & INITIATED TAKEOFF IN KLUD. CLIMBOUT NORMAL, ENTERED LT PATTERN & DEPARTED NORTH FROM LT DOWNWIND VFR AT APPROX 2,000 FT. MAINTAINED A NORTH HEADING FOR 5 MILES, TURNED TO A NW.  CONTINUED CLIMB & LEVELED OFF AT 4,500’ MSL. DURING THE CLIMB & BRIEF CRUISE,  ACFT INDICATED OIL PRESSURE & OIL TEMP WITHIN NORMAL OPS RANGES. ABOUT 15 MINS INTO FLT, THERE WAS A LOUD POP, ENG COWLING JUMPED & NOTICED A HOLE ON TOPSIDE, OIL SPRAYED ONTO WINDSCREEN.  TACHOMETER FELL TO ZERO & PROPELLER STOPPED.   IMMEDIATELY STARTED TO PITCH NOSE DOWN TO MAINTAIN AIRSPEED & SET UP FOR ACFT’S BEST GLIDE SPEED.  APPROACH WENT SMOOTH & WAS SET UP ON APPROX ½ MILE FINAL FOR LANDING IN FIELD. TOUCHED  DOWN. BROUGHT ACFT TO A STOP.
